Michigan, 2011

Flash Flood and Hail in Michigan, May 13, 2011

May 13, 2011 · NWS DTX · 5 events in 3 counties and zones

A surface trough dropping south through Saginaw Bay interacted with thunderstorms coming up from the south, producing heavy rainfall around the I-69 corridor, specifically in Genessee county where flash flooding occured.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A surface trough dropping south through Saginaw Bay interacted with thunderstorms coming up from the south, producing heavy rainfall around the I-69 corridor, specifically in Genessee county where flash flooding occured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 13, 3:02 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, May 13, 3:02 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
402 PM EDT FRI MAY 13 2011

.SHORT TERM...THIS EVENING AND TONIGHT
WESTERLY FLOW HAS SIGNIFICANTLY WEAKENED THE CAP ACROSS THE AREA
THIS AFTERNOON WITH TWO MAIN FOCII OF CONCERN FOR CONVECTIVE
DEVELOPMENT THIS AFTERNOON INTO THE EVENING HOURS. THE FIRST IS A
BOUNDARY THAT IS SLOWLY SAGGING SOUTH TOWARD BAY AND SAGINAW
COUNTIES. THE ASSOCIATED LOW LEVEL CONVERGENCE HAS BECOME EVIDENT ON
VISIBLE IMAGERY OVER THE LAST COUPLE OF HOURS AND SLOW MOVING
CONVECTION HAS ALREADY POPPED UP ALONG IT. THE SECOND FOCUS IS A
SURGE OF HIGHER THETA-E AIR BEING ADVECTED NORTHWARD AHEAD OF THE
APPROACHING UPPER LOW OVER THE MIDWEST. AS NOTED ON AREA BUFKIT
SOUNDINGS...THIS SURGE WILL FURTHER ERODE ANY REMAINING CAPPING
AND...WHEN COMBINED WITH A DIURNAL MIXING LAYER UP TO ABOUT
900MB...SHOULD ALLOW FOR INCREASING CONVECTIVE TRENDS ACROSS THE CWA
THIS AFTERNOON AND INTO THIS EVENING. ASSOCIATED WITH THE
AFOREMENTIONED SURGE A CONVECTIVE LINE THAT WILL GRADUALLY LIFT
NORTHWARD INTO CWA AS WE HEAD INTO THE EVENING HOURS WARRANTING
LIKELY POPS FOR THE SOUTHERN TIER OF COUNTIES. LIKE YESTERDAY...LACK
OF WIND SHEAR AND SKINNY CAPE PROFILE WILL INHIBIT SEVERE
DEVELOPMENT. A BRIEF BREAK CAN BE EXPECTED AS CONVECTIVE ACTIVITY
MOVES OUT OF THE AREA BY AROUND MIDNIGHT. TOWARD MORNING...GRADUALLY
INCREASING UPPER LEVEL SUPPORT AS THE RIDGE AXIS SLIDES EASTWARD AND
WEAK STATIC STABILITY IN THE LOW TO MID LEVELS MAY BE SUFFICIENT TO
SUPPORT ADDITIONAL PRECIP DEVELOPMENT. ELEVATED INSTABILITY
ASSOCIATED WITH MOIST SOUTHERLY FLOW ALOFT WOULD SUPPORT EMBEDDED
ELEVATED CONVECTION. CONFIDENCE IN THE LATTER HALF OF THE SHORT
TERM...PARTICULARLY WITH RESPECT TO THE DEGREE OF PRECIP
COVERAGE...IS RELATIVELY LOW AT THIS TIME SO MAINTAINED HIGH CHC
POPS FOR NOW.

&&

.LONG TERM...SATURDAY THROUGH THURSDAY

TWO SIGNIFICANT SWATHS/ZONES OF 850-500MB DEFORMATION WILL BE IN
PLACE TO START THE PERIOD ON SATURDAY. THE FIRST WILL BE SETTLING
SOUTHWARD INTO LAKE SUPERIOR AND GEORGIAN BAY. THE SECOND WILL
ALREADY BE IN PLACE OVER THE CWA...A FEATURE THAT IS ATTENDANT TO AN
OLD MIDLEVEL THERMAL LOW ANCHORED NEAR THE SOUTHERN RIM OF LAKE
MICHIGAN.

DEFORMATION FORCING IN PLACE OVER SOUTHERN LOWER IN COMBINATION WITH
INCREASING COLUMN SATURATION NECESSITATES LIKELY TO CATEGORICAL POPS
SATURDAY FOR SHOWERS AND THUNDERSTORMS. INSTABILITY WILL BE MARKEDLY
LESS...ON THE ORDER OF A FEW HUNDRED J/KG AND IS NOT EXPECTED TO BE
AN ISSUE. THE STALLING OF THE FORCING OVER THE AREA
THOUGH....SUGGESTS THAT HEAVY RAINFALL WILL BE POSSIBLE.
UNFORTUNATELY...IT REMAINS DIFFICULT IN ANY SPECIFIC TIMING OF
PRECIPITATION. GIVEN MODEL SOUNDINGS...THE BETTER POTENTIAL FOR
RAINFALL WILL BE FROM LATE MORNING THROUGH THE AFTERNOON. COOLER AIR
WILL SLOWLY FILTER INTO THE STATE THROUGH THE DAY. HIGH TEMPERATURES
ARE EXPECTED TO RANGE FROM THE UPPER 50S NORTHERN THUMB TO UPPER
60S/NEAR 70 FAR SOUTHEAST.

THE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE OHIO RIVER VALLEY WILL
UNDERGO A GOOD AMOUNT OF DEEPENING SATURDAY NIGHT DUE TO PV MERGING.
PHASING OF THE TWO AFOREMENTIONED DEFORMATION ZONES IS EXPECTED TO
TAKE PLACE OVER THE CWA...ORIENTATED LARGELY IN A EAST TO WEST
FASHION. UNCERTAINTY STILL EXISTS AS TO WHERE EXACTLY THE AXIS OF
THIS FORCING WILL RESIDE SATURDAY NIGHT AND INTO SUNDAY. LATEST
SOLUTIONS SUGGEST THAT BULK OF FORCING WILL BE IN PLACE NORTH OF THE
CWA FOR LATE AFTERNOON/EARLY EVENING....NEAR/AROUND SAGINAW BY
SATURDAY NIGHT...AND INTO THE HEART OF THE CWA FOR SUNDAY.
INSTABILITY AT THAT POINT WILL BE RELEGATED TO MOIST ADIABATIC AND
WILL NOT REFRAIN FROM ANY THUNDER MENTION. WITH THE POTENTIAL FOR A
LONG DURATION AND PWATS IN EXCESS OF 1.1 INCHES....HEAVY RAINFALL
AND POTENTIAL FLOODING ISSUES WILL BE OF SOME CONCERN. IN
GENERAL...THE GRIDS WILL INCLUDE AS MUCH A 1 TO 1.2 INCHES OF
RAINFALL FROM SATURDAY THROUGH SUNDAY NIGHT. COLD...RAW...AND DAMP
CONDITIONS ARE EXPECTED ACROSS MUCH OF SOUTHEASTERN MICHIGAN ON
SUNDAY WITH TEMPERATURES MIRED IN THE 50S AND NORTHEAST WINDS EASILY
IN EXCESS OF 20 MPH.

GEOPOTENTIAL HEIGHT INCREASES AND FORECASTED STRONG SURFACE HIGH
PRESSURE UPSTREAM...GIVES HOPES THAT PRECIPITATION CHANCES WILL CEASE
EARLY NEXT WEEK. THE PROBLEM IS THE MODELS KEEP THE BAROTROPIC
CLOSED LOW IN PLACE OVER THE OHIO RIVER VALLEY WITH THE DEEP
MOISTURE AXIS OVER LOWER MICHIGAN. WILL AGAIN BE OPTIMISTIC AND GO
DRY. 850MB TEMPERATURES OF AROUND 0C...SUGGESTS TEMPERATURES WILL
REMAIN VERY COOL ON MONDAY...HIGHS SQUEAKING OUT LOWER TO MIDDLE
50S. STRONG MAY INSOLATION...GIVES A GOOD MODERATING HEDGE OF THE
FORECAST FOR TUESDAY...HIGHS REACHING 60.

A CYCLING OF THE LARGE CLOSED LOW WILL THROW A GOOD SURGE OF
NORTHWESTWARD BACK INTO SOUTHEASTERN MICHIGAN FOR TUESDAY.
UNFORTUNATELY THIS MOISTURE WILL THEN BE SLOW TO MOVE OUT...BRINGING
THE POTENTIAL FOR RAIN THROUGH THE END OF THE PERIOD.  TEMPERATURES
BOTH WEDNESDAY AND THURSDAY WHILE WARMER ARE STILL EXPECTED TO BE
SLIGHTLY BELOW NORMAL...IN THE 60S.

&&

.MARINE...THE SURFACE PRESSURE GRADIENT WILL BEGIN TO TIGHTEN AS A
LOW PASSES TO THE SOUTH DURING THE DAY ON SATURDAY. THE RESULT WILL
BE INCREASING NORTHERLY FLOW WITH GUSTS MEETING OR EXCEEDING SCA
CRITERIA BY SATURDAY AFTERNOON AND PERSISTING THROUGH SUNDAY NIGHT
OR EARLY MONDAY. IN ADDITION...GALES ARE POSSIBLE LATE SATURDAY
NIGHT. HOWEVER...WITH RELATIVELY LOW CONFIDENCE REGARDING THE
SPATIAL COVERAGE OF THE HIGHER WINDS...DID NOT ISSUE ANY ADVISORIES
AT THIS TIME.

&&

.AVIATION...ISSUED 137 PM EDT FRI MAY 13 2011

WIDESPREAD MVFR HZ/BR HAS HUNG ON FOR MANY LOCATIONS THIS AFTERNOON
AS ABUNDANT LOW LEVEL MOISTURE HAS BEEN STUBBORN TO MIX OUT. THOUGH
THE MOISTURE MAY STILL MIX OUT THIS AFTERNOON...OVERALL CONDITIONS
WILL TEND TO DETERIORATE AS INSTABILITY CONTINUES AND THUNDERSTORM
DEVELOPMENT BECOMES LIKELY ALONG A SURFACE BOUNDARY AS IT SAGS
SOUTHWARD. DID NOT INCLUDE MENTION OF TSRA FOR MBS FOR THIS
ISSUANCE AS IT IS QUITE POSSIBLE THAT THE BOUNDARY WILL SAG SOUTH
OF MBS BEFORE CONVECTIVE INITIATION...BUT WILL MONITOR THE
NORTHENT EXTENT OF CONVECTIVE POTENTIAL CLOSELY MAKE ADJUSTMENTS
AS NECESSARY. THIS EVENING...RESIDUAL MOISTURE WILL ONCE AGAIN
PROMOTE CONDITIONS DETERIORATING TO MVFR...POSSIBLY LOWER...AFTER
SUNSET THIS EVENING. RAIN WILL REDEVELOP ALONG AND NORTH OF THE
AFOREMENTIONED BOUNDARY TONIGHT RESULTING IN WIDESPREAD IFR
CIGS/VSBYS LATE TONIGHT INTO SATURDAY MORNING.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...99
LONG TERM....CB
MARINE.......99
AVIATION.....JVC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 13, 3:00 AM EST, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 AM EDT FRI MAY 13 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-140800-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
400 AM EDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT AS WEAK LOW
PRESSURE MOVES THROUGH. THESES THUNDERSTORMS ARE NOT EXPECTED TO
BE SEVERE...BUT WILL PRODUCE LOCALLY HEAVY RAIN AS THEY SLOWLY
TRACK NORTHEAST AT 10 MPH.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF NON-SEVERE THUNDERSTORMS ON SATURDAY AS LOW
PRESSURE TRACKS THROUGH THE OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-140800-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
400 AM EDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT AS WEAK LOW
PRESSURE MOVES THROUGH. THESES THUNDERSTORMS ARE NOT EXPECTED TO
BE SEVERE...AS THEY SLOWLY TRACK NORTHEAST AT 5 KNOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF NON-SEVERE THUNDERSTORMS ON SATURDAY AS LOW
PRESSURE TRACKS THROUGH THE OHIO VALLEY.

INCREASING NORTHEAST WINDS OVER THE WEEKEND WILL LIKELY LEAD TO
SMALL CRAFT ADVISORIES OVER SOUTHERN LAKE HURON...WITH EVEN GALE
FORCE WINDS POSSIBLE OVER SAGINAW BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, May 13, 4:16 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
516 PM EDT FRI MAY 13 2011

MIZ047-132215-
MIDLAND-
516 PM EDT FRI MAY 13 2011

...SPECIAL WEATHER STATEMENT...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SANFORD...MOVING SOUTH AT 8 MPH.

PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  GORDONVILLE BY 530 PM EDT...
  PORTER TOWNSHIP BY 550 PM EDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SC
Special weather statement, May 13, 4:30 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
530 PM EDT FRI MAY 13 2011

MIZ047-132230-
MIDLAND-
530 PM EDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL MIDLAND COUNTY...MOVING SOUTH AT 10
MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  PORTER TOWNSHIP BY 540 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SC

The radar

The Grand Rapids radar (KGRR), 113 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood. Local standard time, as filed.

Hail, Midland

When
May 13, 4:59 PM EST
Where
Midland County, 2.12 mi ESE of Porter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.510, -84.430

Hail, Genesee

When
May 13, 7:55 PM EST
Where
Genesee County, 0.86 mi SW of Duffield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.910, -83.910

Hail, Shiawassee

When
May 13, 7:55 PM EST
Where
Shiawassee County, 2.07 mi N of Byron
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.850, -83.950

Hail, Genesee

When
May 13, 8:14 PM EST
Where
Genesee County, 0.51 mi W of Gaines
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.870, -83.910

Flash Flood, Genesee

When
May 13, 8:14 PM EST to 10:14 PM EST
Where
Genesee County, 10.63 mi W of Duffield to 6.34 mi S of Swartz Creek
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.901, -84.109

Estimated rainfall of at least 2 to 4 inches caused water over roads and flooded properties.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306912, 306913, 306914, 306915, 306916.